Popular Myeloma Drug Associated With Higher Rates of Heart Toxicity
A drug commonly used to treat patients with multiple myeloma may lead to an increased risk of cardiovascular events such as heart attacks, according to recent research conducted at the Abramson Cancer Center of the University of Pennsylvania.
The researchers reviewed 24 studies to collect data on more than 2,500 patients with myeloma. For those prescribed Kyprolis (carfilzomib), one of three FDA-approved proteasome inhibitors, 18 percent experienced a cardiovascular adverse event (CVAE), which included hypertension, heart failure, heart attacks or arrhythmia. Even more alarming is that 8.2 percent of these patients experienced severe CVAEs.
Researchers compared patients on Kyprolis to those who were on Velcade (bortezomib), another FDA-approved proteasome inhibitor, and found that in the latter group, only 3.8 percent of patients experienced CVAEs, and 2.3 percent were severe.
The mechanism of action behind Kyprolis that leads to cardiac events is not yet understood, said study author Adam J. Waxman, M.D., a Hematology Oncology fellow in the Perelman School of Medicine at the University of Pennsylvania.
“I would not call these findings alarming, but rather informative,” Waxman said in an interview with CURE.
According to previous studies, about two-thirds of patients diagnosed with multiple myeloma also have cardiovascular disease, and about 70 percent experienced a cardiovascular event within the past six years. This is because cardiovascular disease and myeloma share some common risk factors, such as old age and obesity.
“Studying cardiovascular adverse events in patients with multiple myeloma is particularly complex because there is a high rate of comorbid cardiovascular disease, patients often receive multiple drugs at the same time and the symptoms of cardiovascular disease may overlap with the other symptoms of multiple myeloma,” Waxman said.
The most common CVAEs included hypertension (12.2 percent), heart failure (4.1 percent) arrhythmias (2.4 percent) and ischemic events (1.8 percent), where there is not enough blood flow to the heart, resulting in death of the muscle.
Patients prescribed Kyprolis should work with their health care team to spot early signs of cardiovascular toxicities. These can include high blood pressure, new onset of shortness of breath with exertion or leg edema.
Waxman did note that CVAEs can be reversible or better prevented with appropriate cardiovascular therapies. And, since the majority of patients with myeloma will likely be prescribed Kyprolis at some point in their treatment, it is crucial that patients don’t panic at these findings, and still realize that the drug may be a viable treatment option.
“Whether the benefit outweighs the risk will always be a very personalized question to discuss between patients and their oncologists, especially in the context of other available options,” Waxman said. “However, an effective treatment for an incurable malignancy will always have an important benefit associated with it, though where in the course of treatment it should be used is an area of investigation.”